Pennsylvania, 2002

Ice Storm in Pennsylvania, December 10 to 11, 2002

December 10 to 11, 2002 · NWS CTP · 36 events in 36 counties and zones

36 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 10, 4:25 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 10, 4:25 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST TUE DEC 10 2002

IR IMAGERY SHOWING PLENTY OF UPSTREAM HI LVL MOISTURE SPEWING
NORTHEASTWARD AHEAD OF DEVELOPING SOUTHERN STREAM SYSTEM OVER E
TEXAS. SUSPECT LIMITED SUNSHINE WILL KEEP TEMPS FROM RECOVERING MUCH
FROM CHILLY AM LOWS. THUS WILL LEAN TOWARDS THE GENERALLY COOLER MAV
NUMBERS TODAY.

LATEST ENSEMBLE DATA TRACKS SFC LO FROM JUST EAST OF CAPE HATTERAS
WED AM...TO JUST EAST OF CAPE COD BY THURS AM. SREF DATA SUGGESTS A
LIGHT PRECIP EVENT FOR CENTRAL PA AS OVERRUNNING PRECIP IS DRAWN NW
OVER DAMMING HI PRES. SREF DATA...COMBINED WITH LATEST OPER
AVN/ETA...SUGGEST THE LIKELIHOOD OF 0.25 OR MORE INCHES OF WATER
SOUTH OF THE PA TURNPIKE. THIS COMBINED WITH MAV AND MM5 SFC TEMPS
BLW FREEZING SUGGEST THE POSSIBILITY OF A SIGNIFICANT AMT OF
FREEZING RAIN ACROSS THE LOWER SUSQ VALLY. UPON COORDINATION WITH
PHI AND LWX...HAVE DECIDED TO ISSUE A WINTER STORM WATCH IN THIS
AREA FOR WED.

FURTHER NORTH AND WEST...PRECIP SHOULD BE SOMEWHAT LIGHTER...AND
SOUNDING DATA SUGGESTS SOME OF PRECIP MAY FALL AS SNOW/SLEET. AVN
WET BULB TEMPS ACTUALLY BLW FREEZING AT 850MB THROUGHOUT ENTIRE
EVENT FROM IPT TO AOO WESTWARD...SUGGESTING THAT ANY -FZRA COULD
CHANGE TO SNOW AS PRECIP INTENSITY INCREASES. LATEST MM5 ALSO
SHOWING 850 TEMPS BLW 0C ON WED ACROSS BULK OF OUR CWA.

LIGHT MIXED PRECIP SHOULD END WED NITE AS LO PRES EXITS EAST
COAST...THEN HIGH PRES SHOULD BRING DRY AND SEASONABLE CONDITIONS
THURS AND FRI. SIGNIFICANT TIMING DIFFERENCES EXIST WITH NEXT
SYSTEM...WHICH IS JUST COMING ASHORE ALONG THE WEST COAST. ECMWF IS
FASTEST...SUGGESTING POSS RAIN/SNOW AS EARLY AS FRI NITE...WHILE
LATEST MREF DATA POINT TOWARD LATER IN THE WEEKEND. IN EITHER
CASE...NOT A LOT OF COLD AIR PRESENT...BUT COULD BE JUST ENOUGH FOR
WET SNOW IN THE MTNS.

.CTP...

PA...WINTER STORM WATCH FOR SIGNIFICANT FREEZING RAIN POTENTIAL OVER
LOWER SUSQ VALLEY WEDNESDAY AND WEDNESDAY EVENING.

FITZGERALD
Hazardous weather outlook, Dec 10, 5:34 AM EST, 2 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-101230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 AM EST TUE DEC 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL PASS OFF OF THE MID ATLANTIC COAST ON
WEDNESDAY...BRINGING A MIXTURE OF FREEZING RAIN AND SNOW TO
CENTRAL PENNSYLVANIA. A QUARTER INCH OF ICE ACCUMULATION IS POSSIBLE
OVER THE LOWER SUSQUEHANNA VALLEY BEFORE PRECIPITATION ENDS
WEDNESDAY NIGHT. FURTHER NORTH AND WEST...FREEZING RAIN WILL BE
LIGHTER AND MAY MIX WITH SNOW.

FITZGERALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 ice storm. Local standard time, as filed.

Ice Storm, Warren

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

On Wednesday December 11th, a low pressure system along the central Gulf Coast developed and moved northward along the Appalachian Mountains. This low then weakened, while a new low developed along the mid Atlantic coast. This system produced a wintry mix across much of Central Pennsylvania, mainly in the form of freezing rain. The precipitation developed during the early to mid morning hours of Wednesday, and tapered off Wednesday evening. Average ice accretion of one quarter to one half of an inch developed by the time the precipitation tapered off Wednesday evening, triggering numerous downed tree limbs and power outages across Central Pennsylvania. Nearly 51, 000 customers were without power at the height of the storm on Wednesday, closing numerous schools and businesses across Central Pennsylvania. In addition, numerous traffic accidents were reported.

Ice Storm, York

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Ice Storm, Northern Clinton

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Ice Storm, Adams

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Ice Storm, Bedford

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Ice Storm, Blair

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Ice Storm, Cambria

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Ice Storm, Cameron

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Ice Storm, Clearfield

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Ice Storm, Columbia

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Ice Storm, Cumberland

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Ice Storm, Dauphin

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Ice Storm, Elk

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Ice Storm, Fulton

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Ice Storm, Huntingdon

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Ice Storm, Juniata

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Ice Storm, Lancaster

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Ice Storm, Lebanon

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Ice Storm, McKean

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Ice Storm, Mifflin

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Ice Storm, Montour

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Ice Storm, Northern Centre

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Ice Storm, Northern Lycoming

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Ice Storm, Northumberland

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Ice Storm, Perry

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Ice Storm, Potter

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Ice Storm, Schuylkill

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Ice Storm, Snyder

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Ice Storm, Somerset

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Ice Storm, Southern Centre

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Ice Storm, Southern Clinton

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Ice Storm, Southern Lycoming

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Ice Storm, Sullivan

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Ice Storm, Tioga

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Ice Storm, Union

When
December 10, 8:00 AM EST to December 11, 10:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321263, 5321264, 5322266, 5322267, 5322268, 5322269, 5322270, 5322271, 5322272, 5322273, 5322274, 5322275, 5322276, 5322277, 5322278, 5322279, 5322280, 5322281, 5322282, 5322283, 5322284, 5322285, 5322286, 5322287, 5322288, 5322289, 5322290, 5322291, 5322292, 5322293, 5322294, 5322295, 5322358, 5322359, 5322360, 5322361.